Enoxaparin-induced skin necrosis: a fatal outcome

Am J Ther. 2007 Jul-Aug;14(4):408-10. doi: 10.1097/MJT.0b013e3180325905.

Abstract

Enoxaparin, a low-molecular-weight heparin used to treat and prevent deep venous thrombosis, has been evaluated in several clinical trials. Thrombosis induced by enoxaparin with no evidence of heparin-induced thrombocytopenia (HIT) is seldom described. We report a rare case in which an 89-year-old African-American female developed large, multiple, painful lesions induced by enoxaparin administration. Laboratory investigations for HIT, disseminated intravascular coagulation, protein C, protein S, factor V, factor VIII, antithrombin III, and homocysteine deficiency were negative. Unfortunately, despite aggressive management for 2 weeks, the patient developed severe sepsis and died.

Publication types

  • Case Reports

MeSH terms

  • African Americans
  • Aged, 80 and over
  • Anticoagulants / adverse effects*
  • Anticoagulants / therapeutic use
  • Enoxaparin / adverse effects*
  • Enoxaparin / therapeutic use
  • Fatal Outcome
  • Female
  • Humans
  • Necrosis
  • Skin / pathology*
  • Venous Thrombosis / drug therapy

Substances

  • Anticoagulants
  • Enoxaparin